Ohio, 2021

High Wind and Strong Wind in Ohio, December 11, 2021

December 11, 2021 · NWS ILN · 4 events in 3 counties and zones

In the wake of a strong cold front, winds across the region gusted to near 50 mph with some locally higher gusts creating damage in spots.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

In the wake of a strong cold front, winds across the region gusted to near 50 mph with some locally higher gusts creating damage in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 11, 4:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 11, 4:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
402 AM EST Sat Dec 11 2021

.SYNOPSIS...
Showers and thunderstorms will continue this morning ahead of a
cold front moving through the Ohio Valley. A drier and cooler
airmass will spread into the region this afternoon into tonight.
Dry and seasonable conditions will then continue into early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread showers and thunderstorms across the area this
morning are mainly organized within two broad southwest to
northeast lines. In continued southwest low level southwest
flow, temperatures have climbed into the low to mid 60s across
much of our area with dewpoints into the upper 50s to lower 60s.
This has allowed for some lower end ML capes to develop across
our area with values up close to 500 J/kg across our far
southwest and we should continue to destabilize a bit more
across our area through daybreak. With impressive wind fields
in place, this will help keep the severe threat going for the
next few hours. Pcpn chances will continue across our area until
the cold front moves east through late morning. Good CAA will
develop as the front moves through and this will allow for some
of the 35-40 knot 925 mph winds to mix down to the surface later
this morning into this afternoon. Went ahead and expanded the
wind advisory a tier or two counties farther south to account
for this.

Some brief clearing may develop right behind the front, but we
should cu back up fairly quickly in the developing CAA and wrap
around moisture. Highs will occur this morning with temperatures
then falling through this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Surface high pressure will build east across the Tennessee
Valley tonight into Sunday. This will lead to clearing skies
and decreasing winds tonight with mostly sunny skies expected
for Sunday. Lows tonight will be in the upper 20s with highs on
Sunday in the mid 40s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Extended period begins
with high pressure extending over the Ohio Valley from the lower
Mississippi Valley Sunday night and Monday. Temperatures will be
above normal with highs reaching the lower 50s.

The flow becomes persistently out of the south through mid-week as
mid-level ridging builds directly over the Ohio Valley and shortwave
energy ejects up the back side of the ridge from the central Rockies
into western Ontario. Outside of a chance of rain associated with
some of this weak energy Tuesday night into Wednesday morning, dry
weather should continue.

The next cold front approaches the region on Thursday as the ridge
is nudged a bit to the east. There is some uncertainty as to whether
the front clears the area to the south, so have continued a chance
of rain into Friday.

Above normal temperatures will be the rule in the latter half of the
extended period as afternoon temperatures peak in the low 60s by
Wednesday and Thursday and the mid 40s to low 50s on Friday behind
the front.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A strengthening 70+ knot low level jet will shift east across
the region through daybreak ahead of an approaching strong
cold front. This will allow for showers and thunderstorms to
continue to fill in across the region over the next several
hours. IFR cigs across the area should gradually lift into MVFR
through daybreak but IFR and lower conditions can still be
expected in the stronger showers and thunderstorms.

Pcpn will taper off from the west through mid to late morning
as the cold front moves east through the area. As it does,
winds will become westerly and increase through the day. West
winds of 15 to 25 knots with gusts of 30 to 40 mph will be
possible. In the CAA, MVFR cigs will linger through the
afternoon.

High pressure will build into the region tonight, leading to
clearing skies and decreasing winds.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 PM EST this evening for OHZ026-034-035-
     042>046-051-052-056.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Hogue
AVIATION...JGL
Hazardous weather outlook, Dec 11, 4:17 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
417 AM EST Sat Dec 11 2021

INZ066-073>075-080-KYZ089>100-OHZ064-065-070-071-073-074-077>082-088-
121100-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Pickaway-Fairfield-Butler-Warren-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
417 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms will continue this morning. A
few strong to severe storms are likely, with damaging winds being
the primary threat. A tornado or two cannot be ruled out.

Heavy rainfall is expected with any training thunderstorm activity.
Some localized flooding will be possible this morning in the most
persistent storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will be needed this morning.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>063-072-121100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Clinton-
417 AM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Occasional showers and thunderstorms will continue this morning. A
few strong to severe storms are likely, with damaging winds being
the primary threat. A tornado or two cannot be ruled out.

Heavy rainfall is expected with any training thunderstorm activity.
Some localized flooding will be possible this morning in the most
persistent storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will be needed this morning.

In the hours before

Special weather statement, Dec 11, 4:37 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
437 AM EST Sat Dec 11 2021

OHZ044-045-111000-
Logan OH-Union OH-
437 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN LOGAN COUNTY
IN WEST CENTRAL OHIO AND NORTHERN UNION COUNTIES IN CENTRAL OHIO
THROUGH 500 AM EST...

At 437 AM EST, a strong thunderstorm was located near West Mansfield,
moving east at 55 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richwood, West Mansfield, Rushsylvania, Magnetic Springs, Valley Hi,
Zanesfield, Raymond, New Jerusalem, Pickrelltown, Byhalia, Broadway,
Middleburg, Pharisburg, Somersville, Essex and East Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4050 8325 4035 8325 4027 8370 4046 8373
      4051 8354 4050 8352 4051 8333 4051 8326
TIME...MOT...LOC 0937Z 253DEG 46KT 4038 8364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Dec 11, 4:53 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
453 AM EST Sat Dec 11 2021

OHZ042-051-060-061-111015-
Montgomery OH-Darke OH-Preble OH-Miami OH-
453 AM EST Sat Dec 11 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN PREBLE,
SOUTHEASTERN DARKE, NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES THROUGH 515 AM EST...

At 453 AM EST, strong thunderstorms were located along a line
extending from West Milton to West Alexandria, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Tipp City, Moraine, West
Milton, Lewisburg, West Alexandria, Clayton, Union, Brookville, New
Lebanon, Shiloh, Phillipsburg, Verona, Potsdam, Ginghamsburg, Fort
Mckinley and Northview.

This includes the following Interstates...
 I-70 in Ohio between mile markers 15 and 33.
 I-75 in Ohio between mile markers 63 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3999 8415 3970 8425 3970 8461 3998 8447
TIME...MOT...LOC 0953Z 261DEG 40KT 3995 8440 3973 8455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Dec 11, 4:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 AM EST Sat Dec 11 2021

OHZ044-045-111030-
Logan OH-Union OH-
457 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN LOGAN COUNTY
IN WEST CENTRAL OHIO AND NORTHERN UNION COUNTIES IN CENTRAL OHIO
THROUGH 530 AM EST...

At 457 AM EST, a strong thunderstorm was located over Bellefontaine,
moving east at 55 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Marysville, Bellefontaine, Richwood, West Liberty, West Mansfield,
Northwood, Rushsylvania, Magnetic Springs, Valley Hi, Zanesfield,
Raymond, New Jerusalem, Pickrelltown, Byhalia, Broadway, Middleburg,
Pharisburg, Pottersburg, Somersville and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4027 8325 4024 8372 4024 8378 4026 8379
      4026 8385 4049 8376 4050 8325
TIME...MOT...LOC 0957Z 253DEG 46KT 4033 8378

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Dec 11, 4:59 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
459 AM EST Sat Dec 11 2021

KYZ099-100-OHZ079-081-088-111045-
Mason KY-Lewis KY-Scioto OH-Adams OH-Brown OH-
459 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN MASON,
LEWIS, SOUTHEASTERN BROWN, SOUTHERN ADAMS AND WESTERN SCIOTO COUNTIES
THROUGH 545 AM EST...

At 459 AM EST, a strong thunderstorm was located near Lewisburg,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Portsmouth, Maysville, Washington, West Union, Manchester, Aberdeen,
Vanceburg, Lewisburg, Rosemount, Rome, Lucasville, Tollesboro, Blue
Creek, Rarden, Otway, Concord, Trinity, Saint Paul, Mays Lick and
Kinniconick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Tornado Watch remains in effect until 600 AM EST for northern and
northeastern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3849 8393 3871 8379 3896 8327 3895 8290
      3873 8298 3873 8303 3868 8303 3863 8307
      3859 8307 3852 8315 3848 8359 3852 8365
      3846 8387
TIME...MOT...LOC 0959Z 240DEG 42KT 3859 8371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KC
Special weather statement, Dec 11, 5:14 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
514 AM EST Sat Dec 11 2021

OHZ051-053-061-062-111045-
Montgomery OH-Clark OH-Greene OH-Miami OH-
514 AM EST Sat Dec 11 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARK, NORTHWESTERN
GREENE, CENTRAL MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES THROUGH
545 AM EST...

At 514 AM EST, strong thunderstorms were located along a line
extending from New Carlisle to Trotwood, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Springfield, Kettering, Beavercreek, Huber Heights, Fairborn,
Troy, Trotwood, Vandalia, Englewood, Tipp City, Moraine, New
Carlisle, Oakwood, Yellow Springs, Wright-Patterson AFB, Northridge,
Cedarville, Enon and Wilberforce.

This includes the following Interstates...
 I-70 in Ohio between mile markers 26 and 62.
 I-75 in Ohio between mile markers 50 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 600 AM EST for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4003 8421 4002 8368 4002 8362 3973 8382
      3969 8446
TIME...MOT...LOC 1014Z 260DEG 42KT 4000 8405 3976 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Dec 11, 5:37 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
537 AM EST Sat Dec 11 2021

OHZ073-082-111100-
Pike OH-Ross OH-
537 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN PIKE AND
SOUTHEASTERN ROSS COUNTIES THROUGH 600 AM EST...

At 537 AM EST, a strong thunderstorm was located near Piketon, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Waverly, Piketon, Beaver, Givens, Wakefield, Linn, Lake White, Omega,
Germany and Stockdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Tornado Watch remains in effect until 600 AM EST for southwestern
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3917 8277 3917 8278 3897 8281 3895 8300
      3896 8307 3907 8313 3921 8276
TIME...MOT...LOC 1037Z 242DEG 45KT 3899 8301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Brown

When
December 11, 6:00 AM EST to 6:01 AM EST
Where
Brown forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

About 2 miles west of Fayetteville, several trees were blown down at the intersection of Fayetteville/Blanchester Road and Vera Cruz Road.

Strong Wind, Highland

When
December 11, 6:15 AM EST to 6:16 AM EST
Where
Highland forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

About 3 miles southeast of New Market, a tree was blown down on the 5100 block of Concord Avenue.

High Wind, Franklin

When
December 11, 1:16 PM EST
Where
Franklin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

KOSU gusted to 59 mph in the cold air behind the passage of a strong cold front.

Strong Wind, Franklin

When
December 11, 3:20 PM EST to 3:21 PM EST
Where
Franklin forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A white pine was snapped and a large limb was blown onto Clark State Road. Time is estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994693, 994695, 994691, 994694.